Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 17, NWS Midland/Odessa, TX

June 18, 2020Glasscock County, Howard County, Martin County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 18, 2020, 8:09 PM CDT for Glasscock County, Howard County, Martin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2020, 8:09 PM CDT (01:09 UTC)
Expired
Jun 18, 2020, 11:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Glasscock County, TX, Howard County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 45 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
4177 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WGUS54 KMAF 190109
FFWMAF
TXC173-227-317-190415-
/O.NEW.KMAF.FF.W.0017.200619T0109Z-200619T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
809 PM CDT Thu Jun 18 2020

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northwestern Glasscock County in western Texas...
  Southwestern Howard County in western Texas...
  Southeastern Martin County in western Texas...

* Until 1115 PM CDT.

* At 809 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen in the last 30 minutes. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Big Spring, Stanton, Lomax, Elbow, Big Spring McMahon-Wrinkle 
  Airpark and Stanton Municipal Aiport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3209 10189 3221 10189 3220 10145 3203 10141
      3204 10178 3206 10178 3209 10178 3209 10181
      3209 10183

FLASH FLOOD...RADAR INDICATED

$$

RHluchan
1 follow-up statement
093 
WGUS74 KMAF 190210
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
910 PM CDT Thu Jun 18 2020

TXC173-227-317-190415-
/O.CON.KMAF.FF.W.0017.000000T0000Z-200619T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glasscock TX-Howard TX-Martin TX-
910 PM CDT Thu Jun 18 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT THIS 
EVENING FOR NORTHWESTERN GLASSCOCK, SOUTHWESTERN HOWARD AND 
SOUTHEASTERN MARTIN COUNTIES...

At 910 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Big Spring, Stanton, Lomax, Elbow, Big Spring McMahon-Wrinkle 
  Airpark and Stanton Municipal Aiport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3209 10189 3221 10189 3220 10145 3203 10141
      3204 10178 3206 10178 3209 10178 3209 10181
      3209 10183

FLASH FLOOD...RADAR INDICATED

$$

RHluchan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 6:42 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 18, 6:42 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
642 PM CDT Thu Jun 18 2020

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Thunderstorms this evening should remain east of area terminals,
though outflow boundaries may impact MAF within the next couple of
hours. Away from storms/boundaries, southwesterly winds this
evening will back to the south/southeast after sunset at all but
CNM, with wind speeds remaining elevated/intermittently gusty at
MAF/INK/FST through the remainder of the period. There may be some
MVFR ceilings toward daybreak, though these should remain just
east of MAF/FST, thus VFR conditions are expected to prevail.
Additional storms are possible affecting MAF/FST after 20Z.

&&

.PREV DISCUSSION... /issued 220 PM CDT Thu Jun 18 2020/

DISCUSSION...
Several weak upper level disturbances will ride through and continue
to weaken an upper level ridge that is residing over the forecast
area through Saturday. These disturbances will combine with
strong daytime heating and low and mid level moisture along a
surface trough to produce widely scattered to scattered (mainly
afternoon and evening) thunderstorms through Saturday. The best
chance will be across west Texas, especially Friday evening, as a
boundary/outflow sinks south across the Permian Basin providing
an additional convective focus. A few storms will be severe each
afternoon and evening through Saturday given progged capes in
excess of 2000 j/kg and wind shear of 15 to 30 knots. Temperatures
will remain above normal through the period.

By Sunday the flow aloft is forecast to become northwesterly as an
upper level ridge rebuilds across the southwest United States.
This will push the best chance of thunderstorms further east into
the eastern Permian Basin and Big Bend Sunday as the surface
trough/dryline moves toward those regions.

For much of the next work week a north to northwest flow aloft
regime is expected to reside over the forecast area with much
above normal temperatures anticipated. NBM guidance continues to
be on the low side for precipitation chances but this could change
if more discernible upper level disturbances can be identified
rotating around the upper ridge in later guidance runs. In
addition the potential for low level boundaries approaching from
the north will also need to be monitored that could provide for
another focus for storm development.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  95  71  96 /  20  20  40  20
Carlsbad                       64 100  66 101 /   0  10  10  20
Dryden                         73  96  73  97 /  20  20  30  20
Fort Stockton                  72  96  70  96 /  20  30  20  30
Guadalupe Pass                 68  91  65  90 /   0  10  10  20
Hobbs                          67  94  65  98 /  10  20  20  20
Marfa                          58  92  59  93 /  20  40  20  40
Midland Intl Airport           73  95  70  97 /  20  20  30  20
Odessa                         73  95  70  96 /  20  20  20  20
Wink                           73  99  71 101 /  10  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84
Hazardous weather outlook, Jun 18, 3:49 AM CDT, 16 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
349 AM CDT Thu Jun 18 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-190900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
349 AM CDT Thu Jun 18 2020 /249 AM MDT Thu Jun 18 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight
Thursday scattered thunderstorms are most favored in the area
between Marfa, Fort Stockton, the Big Bend, and Dryden, a few storms
will be possible across the Permian Basin too. Some storms could be
strong with downburst wind gusts to around 55 mph, small hail, heavy
rain and frequent lightning.

Elevated fire weather conditions are expected across parts of
Southeast New Mexico, the Guadalupe Mountains, and the Sacramento
Foothills this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a slight chance of strong to severe thunderstorms Friday
across parts of the Trans Pecos and the Permian Basin. Damaging
downburst winds, large hail, heavy rain and frequent lightning are
the main concerns.

Elevated fire weather conditions are expected across parts of
Southeast New Mexico, the Guadalupe Mountains, and the Sacramento
Foothills on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Friday.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 18, 5:32 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
532 PM CDT Thu Jun 18 2020

TXZ069-182315-
Upton TX-
532 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UPTON COUNTY UNTIL 615 PM
CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Rankin, moving east at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3120 10228 3143 10220 3150 10184 3119 10185
TIME...MOT...LOC 2232Z 260DEG 11KT 3137 10204

29
Special weather statement, Jun 18, 5:58 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
558 PM CDT Thu Jun 18 2020

TXZ052-182345-
Howard TX-
558 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD COUNTY UNTIL
645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Big Spring. This storm was nearly stationary.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Big Spring Country Club, Knott, Elbow and Big Spring
McMahon-Wrinkle Airpark.

This includes Interstate 20 between mile markers 164 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3214 10169 3240 10169 3242 10141 3216 10137
TIME...MOT...LOC 2258Z 198DEG 4KT 3224 10160

29
Special weather statement, Jun 18, 6:17 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
617 PM CDT Thu Jun 18 2020

TXZ069-190000-
Upton TX-
617 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UPTON COUNTY UNTIL 700 PM
CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Rankin, moving northeast at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3117 10201 3124 10229 3165 10201 3161 10180
      3121 10180
TIME...MOT...LOC 2316Z 231DEG 5KT 3132 10200

29
Special weather statement, Jun 18, 6:49 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
649 PM CDT Thu Jun 18 2020

TXZ051-052-190030-
Martin TX-Howard TX-
649 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD AND EAST
CENTRAL MARTIN COUNTIES UNTIL 730 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Big Spring. This storm was nearly stationary.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Lomax, Big Spring Country Club, Knott, Elbow and Big
Spring McMahon-Wrinkle Airpark.

This includes Interstate 20 between mile markers 163 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 10148 3210 10165 3221 10175 3244 10162
      3235 10134
TIME...MOT...LOC 2349Z 236DEG 3KT 3226 10160

29
Special weather statement, Jun 18, 7:33 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
733 PM CDT Thu Jun 18 2020

TXZ051-052-062-063-190115-
Midland TX-Martin TX-Glasscock TX-Howard TX-
733 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK...
NORTHEASTERN MIDLAND...SOUTHWESTERN HOWARD AND SOUTHEASTERN MARTIN
COUNTIES UNTIL 815 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Lomax, or 12 miles northwest of Garden City. This
storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Big Spring, Greenwood, Stanton, Lomax, Big Spring McMahon-Wrinkle
Airpark, Elbow and Spraberry.

This includes Interstate 20 between mile markers 146 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3187 10177 3211 10202 3226 10152 3195 10140
TIME...MOT...LOC 0033Z 236DEG 2KT 3200 10161

29
Local storm report, Jun 18, 8:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
805 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND GST     1 SSE LOMAX             32.11N 101.63W
06/18/2020  M83 MPH          Howard             TX   MESONET

&&

MATTHEW.D.JOHNSON

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:33 PM CDTSpecial Weather StatementMAFGlasscock42 min
Jun 18, 7:56 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin49 min
Jun 18, 8:45 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin45 min
Jun 18, 8:48 PM CDTSpecial Weather StatementMAFMitchell42 min
Jun 18, 8:55 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Jun 18, 9:30 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell45 min
Jun 18, 10:15 PM CDTSpecial Weather StatementMAFMitchell60 min
Jun 19, 1:46 PM CDTSpecial Weather StatementMAFPecos29 min
Jun 19, 2:35 PM CDTSpecial Weather StatementMAFPecos25 min
Jun 19, 3:09 PM CDTSpecial Weather StatementMAFPecos36 min
Jun 19, 3:18 PM CDTSpecial Weather StatementMAFPresidio27 min
Jun 19, 3:28 PM CDTSpecial Weather StatementMAF32 min
Jun 19, 3:34 PM CDTSpecial Weather StatementMAFGaines26 min
Jun 19, 3:58 PM CDTSpecial Weather StatementMAFPecos32 min
Jun 19, 4:05 PM CDTSpecial Weather StatementMAFGaines25 min
Jun 19, 4:13 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos41 min
Jun 19, 4:14 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines61 min
Jun 19, 4:25 PM CDTSpecial Weather StatementMAFBrewster35 min
Jun 19, 4:38 PM CDTSpecial Weather StatementMAFCrane37 min
Jun 19, 4:46 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler59 min
Jun 19, 4:53 PM CDTSpecial Weather StatementMAFBrewster37 min
Jun 19, 5:00 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin60 min
Jun 19, 5:03 PM CDTSpecial Weather StatementMAFBrewster27 min
Jun 19, 5:07 PM CDTSpecial Weather StatementMAFCrane38 min
Jun 19, 5:10 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland65 min
Jun 19, 5:44 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland61 min
Jun 19, 5:48 PM CDTSpecial Weather StatementMAFBrewster42 min
Jun 19, 5:58 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin62 min
Jun 19, 5:58 PM CDTSevere Thunderstorm WarningMAFBrewster42 min
Jun 19, 6:02 PM CDTSpecial Weather StatementMAFBorden28 min
Jun 19, 6:03 PM CDTSpecial Weather StatementMAFBrewster42 min
Jun 19, 6:32 PM CDTSpecial Weather StatementMAFMartin28 min
Jun 19, 6:42 PM CDTSpecial Weather StatementMAFBrewster33 min
Jun 19, 6:57 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland63 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.